Sylvia. Poor Lizabeth!!! I can't answer most of your questions. I was hospitalized three times during my treatment -- the first time, they flubbed up putting the catheter thing in my chest and almost overdosed me on morphine (I don't remember this, of course); the second time, I got so dehydrated and nauseated I couldn't eat, and the third time, because the radiation burned my esophagus and it swelled to the point that I couldn't swallow. They gave me Ativan, too -- and morphine, but I never slurred my words or imagined things -- I don't think. I had absolutely sensational dreams, though. I do not understand why the doctor seems so unconcerned about such a substantial weight loss!! My radiation doctor is young, arrogant, and he was totally unconcerned about the radiation burns, too. However, my oncologist wasn't unconcerned. She was furious. Don't doctors like that frustrate you? The nurse was wheeling me downstairs for some kind of horrible procedure (taking a photograph of inside my throat), and we passed this doctor. He smiled condescendingly and said, "Don't worry -- it'll heal." The nurse muttered obscenities to herself. In the meantime, I was in there for two weeks before I could eat anything. They fed me intraveneously. I'm surprise they aren't doing that for Lizabeth. I gained ten pounds while I was in there, and promptly lost them after I got home. I still haven't gained them back, but I eat like a horse. You are obviously a wonderful friend to Lizabeth. I'll pray hard for her. I have a list now. It's a good feeling to be praying for someone besides myself. -- Kathy in Boise.
From: Sylvia Boehme [SMTP:email@example.com]
Sent: Monday, October 12, 1998 1:51 PM
Subject: [MOL] Prayers for Lizabeth
I am running on two hours of sleep since Saturday afternoon, so if this
doesn't track or make too much sense, just consider the source.
Lizabeth was hospitalized on Friday morning. She was incoherent,
rambling and unable to walk. Evidently for the past two weeks she had
pretty much stopped taking her steroids, antidepressants, etc. She had
been sleeping 20 our of 24 hours a day and not eating. In the past week
her nausea was so bad that even water made her gag and she refused to
eat. She has lost 60 pounds since May. On Tuesday of last week she saw
her onc and her daughter-in-law and sister-in-law told him that she
wasn't eating and was sleeping all day and he said that it was the chemo
and that he was going to stop the chemo for four weeks and let her body
rest. He did not seem terribly concerned about the weight loss, or
the loss of appetite. The family was very concerned and made an
appointment with her endocrinologist who promptly ordered a CAT scan and
chest (X-rays). (For those of you new to MOL, Lizabeth was diagnosed
with adrenalcortical in December of this year...very, very rare
cancer...so rare there are no clinical studies being done). She has
been on Midotane with Cisplacin (sp) and then a host of other drugs
including thyroid medication, antidepressant, nausea, etc.etc.etc.
Basically she just stopped eating and started sleeping.
I was in Houston for a meeting on Saturday and got into San Antonio
at 5:00 and went straight to the hospital. I came home this morning
(Monday) at 7:30 and went to work. But with the help of prayers and a
lot of determination she is doing better.
She calls me her "Food Nazi" because I make her eat. I have taken
the food that the hospital gives her and put it on tiny little saucers
so the amounts aren't so overwhelming. It took her an hour and a half
(10:00-11:30 last night) to eat 1/4 cup green beans, 1/2 cup spaghetti,
l/2 cup Jell-O and 2 small pear halves. But you would have thought she
walked on the moon when she finished because I was so excited. Her
night (our night) was interrupted it seemed every hour to be "weighed"
(3:00 a.m of all things), blood pressure, temp, iv changes, etc. She is
receiving IV Potassium Chloride and was receiving hydrocortisone iv,
but, since she hasn't thrown anything up since Saturday morning, they
are d/c'ing the cort by IV and starting oral cort. Her electrolytes
were totally whacked and of course her cort levels were destroyed. On
Saturday when they gave her the cortisone she became extremely agitated
and they came in and gave her ativan by iv....she zonked out and became
pretty "out there" talking about people being in the room that weren't
there, asking one question five or six times, etc. She sounded like she
was on the last leg of a five day drunk...slurring words, etc. I was so
worried because it seemed that the meds they gave her to counteract the
effects of the steroids were causing more trouble. At 7:00 a.m. this
morning the second "substitute" doctor for her endocrinologist came
bouncing into the room "how are you today Mrs. Tschirhart?', everything
O.K. ? Of course Lizabeth didn't have a clue who he was and what he was
doing there. I had made up a list of questions that her husband and I
had regarding medication and when he started to leave I said "wait, I
have some questions"...no sooner than I finished a question, he answered
and changed the medication I had questioned...either d/c'ing, changing
to oral, adding or changing to "as needed". This blew me out of the
water because he never once asked who I was and what my connection to
Lizabeth was...for all he knew I could have been a goofball that preyed
on sick individuals...I am so angry and frustrated I could throw him
across the room...anyway he was there a total of four minutes and
waltzed out and told me her "'real" endocrinologist will be back in town
on Wednesday and the rest of my questions would have to be answered by
the oncologist and he didn't know when he was coming.
It is 3:00 p.m. Monday, Texas time, and I am going to run by my
house, pick up a change of clothes and head on in to the hospital to
relieve Mike. My questions to my friends on MOL:
1) could this dementia like behavior be caused by the lack of level
of her electrolytes and the dehydration? and if so, since she is
receiving iv potassium and voiding, shouldn't it be better?
2) could the slurring of words continue for a length of time after
the med (ativan) was discontinued and supposedly out of her system.
3) will a CAT scan show if the cancer has spread to the brain.
I ask each of you to pray even harder for Lizabeth and I promise I will
check the line tomorrow.
With love to you all,
This is an automatically-generated notice. If you'd like to be removed
from the mailing list, please visit the Medicine-On-Line Discussion Forum
at <http://www.meds.com/con_faq.html>, or send an email message to:
with the subject line blank and the body of the message containing the line:
unsubscribe mol-cancer your-email-address
where the phrase your-email-address is replaced with your actual email